Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 2002, 2:35 PM EDT for Addison County, Vermont. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2002, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 15, 2002, 3:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Addison County, VT
The radar
The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:50 PM EDT | Thunderstorm Wind | Salisbury, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS51 KBTV 151835 SVRBTV VTC001-151900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 235 PM EDT MON JUL 15 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADDISON COUNTY IN VERMONT * UNTIL 300 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHOREHAM...MOVING SOUTHEAST AT 20 MPH. THIS STORM LIKELY CONTAINS STRONG GUSTY WINDS AND LARGE HAIL OF AN INCH IN DIAMETER OR GREATER. * THE SEVERE THUNDERSTORM WILL BE... NEAR SHOREHAM AROUND 240 PM EDT NEAR ORWELL AROUND 250 PM EDT 8 MILES SOUTHWEST OF LEICESTER AROUND 300 PM EDT * OTHER LOCATIONS IN THE WARNING INCLUDE LEICESTER...ORWELL AND SHOREHAM .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:15 AM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 10:15 AM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1015 AM EDT MON JUL 15 2002 WL BE ISSUING UPDATE TO LOWER POPS MOST ZONES FOR TDY. REMAINDER OF FCST EXPECTED TO RMN UNCHANGED. LINE OF CONVECTION THAT DVLPED EARLIER THIS MORNING IN ST LWR VLY HAS MOVD ACRS NRN TIER OF ZONES...AND IS NOW EXITING NE VT. STLT PICS SHOW THIS ACTIVITY...WHICH IS ASSOCD WITH PRE FRONTAL TROF... EXTENDS SOUTHWEST INTO CNTRL NYS. RADAR INDICATING A FEW CELLS DVLPG ALONG SW PORTION OF THIS LINE ATTM. THIS ACTIVITY WL LIKELY INCREASE DURING PM...BUT BULK OF IT WL BE SOUTH AND EAST OF BTV CWA. WITH COOLER/DRIER AIR STILL NORTH OF FA HOWEVER...AS EVIDENCED BY DWPTS IN LWR 60S ACRS NW NY...BELIEVE MORE SHWRS/THNDSTRMS WL DVLP THIS PM... ENHANCED BY STG SHRTWV DRIVING SOUTH INTO NYS. SUFFICIENT LLVL MSTR AND INSTABILTY THRU THE PM HRS TO WARRANT MENTION SHRA/TSRA...ALTHO IT WL BE COUNTERED BY SIGNIFICANT DRYING ALOFT. .BTV...NONE. RJS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:49 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 56 min |
| Jul 15, 3:25 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 65 min |
| Jul 15, 4:49 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 26 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.